Polyphenotypic expression of mitochondrial toxicity caused by nucleoside reverse transcriptase inhibitors

Academic Article

Abstract

  • An HIV-infected man taking long-term zidovudine and didanosine presented with a polyphenotypic expression of nucleoside reverse transcriptase inhibitor (NRTI)-induced mitochondrial toxicity. Clinical features included lactic acidosis, myopathy, Fanconi-type proximal tubulopathy, pancreatic dysfunction, pseudo-obstruction, mega-oesophagus, peripheral sensory neuropathy and osteoporosis. A muscle biopsy showed morphologically abnormal mitochondria and respiratory chain biochemistry revealed marked reductions in the activity of respiratory chain enzymes containing mitochondrial DNA-encoded subunits. Southern blotting showed no mitochondrial DNA depletion and long PCR revealed only minor deletions. Following withdrawal of NRTI therapy, the lactic acidosis, pancreatic dysfunction and Fanconi's tubulopathy rapidly improved. Over the next 6 months there was marked improvement in osteoporosis, myopathy and neuropathy. At this stage, dual protease inhibitors and nevirapine were started. A repeat muscle biopsy 14 months after presentation showed normal morphology and respiratory chain biochemistry was almost normal.
  • Authors

    Published In

  • Antiviral Therapy  Journal
  • Author List

  • Miller RF; Shahmanesh M; Hanna MG; Unwin RJ; Schapira AHV; Weller IVD
  • Start Page

  • 253
  • End Page

  • 257
  • Volume

  • 8
  • Issue

  • 3